Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 59, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jul 31, 2004, 3:30 AM CDT for Grimes County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 3:30 AM CDT (08:30 UTC)
- Expired
- Jul 31, 2004, 5:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Grimes County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 8.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1617 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 310833
FFWHOU
TXC185-311030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
330 AM CDT SAT JUL 31 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRIMES COUNTY IN SOUTHEAST TEXAS
* UNTIL 530 AM CDT
* AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAINFALL ACROSS THE NORTHERN HALF OF GRIMES COUNTY HAS
DIMINISHED. HOWEVER...RADAR ESTIMATED RAINFALL UP TO 7.5 INCHES FELL
ALONG AND WEST OF A LINE FROM IOLA TO ROANS PRAIRIE SINCE 11 PM.
* FLOODING IS EXPECTED IN OR NEAR...
ROANS PRAIRIE...IOLA...CARLOS...BEDIAS
THE COUNTY SHERIFF DEPARTMENT REPORTED THAT WATER WAS OVER THE ROADWAY
AT 200 AM ON FM 244 BETWEEN ANDERSON AND IOLA.
DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD -- TURN AROUND...
DONT DROWN
SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER SECONDARY
ROADS MAY FLOOD QUICKLY. USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DEPTH AND SPEED OF FLASH FLOOD WATERS.
PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3078 9586 3062 9586 3055 9594 3060 9616
3060 9616 3063 9618 3065 9616 3083 9616
3085 9588
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:30 AM CDT, 1 hour earlier.
Area forecast discussion, Jul 31, 2:30 AM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 230 AM CDT SAT JUL 31 2004 .DISCUSSION... AN IMPRESSIVE CLUSTER OF THUNDERSTORMS HAS DEVELOPED OVER GRIMES/BRAZOS COUNTIES AND IS NEARLY STATIONARY. RADAR ESTIMATES OF 6 TO 8 INCHES OF RAIN OVER MUCH OF NORTHERN GRIMES COUNTY...YET NO REPORTS OF FLOODING. THANKFULLY...IT APPEARS THAT THIS AREA OF STORMS HAS FINALLY BEGUN TO WEAKEN. AT 07Z...THERE IS A WEAK CONVERGENCE ZONE ALONG A LUFKIN TO SOUTH OF COLLEGE STATION TO NORTH OF COTULLA LINE. MODELS DONT REALLY PICK UP ON THIS FEATURE. AIR MASS REMAINS VERY MOIST WITH PWS AOA 2 INCHES AGAIN TODAY. BOTH THE GFS AND ETA HINT AT 250 MB WINDS REMAINING BROADLY DIVERGENT THROUGH SUNDAY. A LINGERING AND WEAKENING 500 MB SHEAR AXIS IS ALSO PRESENT. SO WITH ALL THE AFOREMENTIONED GOODIES LISTED ABOVE...IT SEEM REASONABLE THAT ANOTHER ACTIVE DAY OF SHRA/TSRA CAN BE EXPECTED. AN UPPER LEVEL TROUGH OF LOW PRESSURE REMAINS OVER THE CENTRAL PLAINS AND ALTHOUGH THIS SYSTEM HAS WEAKENED...IT STILL APPEARS TO HAVE ENOUGH INFLUENCE TO ASSIST IN THE DEVELOPMENT OF STORMS TODAY AND AGAIN SUNDAY. THE TROUGH WILL LIE ALONG THE COASTAL ZONES OVERNIGHT AND CONSIDERING WHAT HAPPENED TONIGHT...WILL MAINTAIN OVERNIGHT POPS COAST/CENTRAL. PWS ARE FORECAST TO RAPIDLY DRY BY MONDAY MORNING. WILL LEAVE 20 POPS ON MON FOR NOW BUT THINK MONDAY-THURSDAY WILL REMAIN MOSTLY DRY. NEW MEX GUIDANCE SHOWS WARM TEMPS NEXT WEEK AND THIS IS REASONABLE CONSIDERING THE STRENGTH OF THE UPPER LEVEL RIDGE BUILDING INTO TEXAS. THE GFS HAS BACKED OFF ON THE 100 DEGREE TEMPS IT FORECAST YESTERDAY. 850 MB TEMPS DONT RISE MUCH SO FEEL MID/UPPER 90S WILL SUFFICE. THE STRENGTH OF THE RIDGE SHOULD PRECLUDE ANY CHANCE OF RAIN...HOWEVER SOUTHEAST TEXAS IS ON THE PERIPHERY OF THE WESTERN RIDGE AND ANY CONVECTION THAT DEVELOPS UPSTREAM WILL HEAD THIS WAY. 43/40 && .HGX WATCHES/WARNINGS/ADVISORIES...NONE. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 93 75 94 75 95 / 30 20 30 20 20 HOUSTON(IAH) 93 77 95 76 95 / 40 30 40 20 20 GALVESTON (GLS) 91 80 91 81 91 / 40 30 40 20 20 &&
Hazardous weather outlook, Jul 31, 12:35 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1235 AM CDT SAT JUL 31 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-311200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 1235 AM CDT SAT JUL 31 2004 ...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT ACROSS NORTHERN PORTIONS OF SOUTHEAST TEXAS... .DAY ONE...TONIGHT. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A VERY MOIST AIRMASS AND WEAK MID-LEVEL WINDS TO CONTINUE TO TRIGGER SLOW MOVING SHOWERS AND THUNDERSTORMS ACROSS NORTHERN PORTIONS OF SOUTHEAST TEXAS TONIGHT. AVERAGE RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH SOME ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. THE HEAVY RAINFALL THREAT AREA IS ALONG AND NORTH OF A BRENHAM TO HUNTSVILLE TO LIVINGSTON LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:50 AM CDT | Flash Flood Warning | HGX | Brazos, Grimes | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.